Following an acute overdosage, toxicity may result from codeine or acetaminophen.
Acute overdosage with codeine can be manifested by respiratory depression, somnolence progressing to stupor or coma, skeletal muscle flaccidity, cold and clammy skin, constricted pupils, and, in some cases, pulmonary edema, bradycardia, hypotension, partial or complete airway obstruction, atypical snoring, and death. Marked mydriasis rather than miosis may be seen with hypoxia in overdose situations.
Dose-dependent, potentially fatal hepatic necrosis is the most serious adverse effect of acetaminophen overdose. Renal tubular necrosis, hypoglycemic coma, and coagulation defects may also occur.
Early symptoms following a potentially hepatotoxic overdose may include; anorexia, nausea, vomiting, diaphoresis, pallor and general malaise. Clinical and laboratory evidence of hepatic toxicity may not be apparent until 48 to 72 hours post-ingestion.
Treatment of Overdose
In case of overdose, priorities are the reestablishment of a patent and protected airway and institution of assisted or controlled ventilation, if needed. Employ other supportive measures (including oxygen and vasopressors) in the management of circulatory shock and pulmonary edema as indicated. Cardiac arrest or serious arrhythmias will require advanced life-support measures.
Opioid antagonists, such as naloxone, are specific antidotes to respiratory depression resulting from opioid overdose. For clinically significant respiratory or circulatory depression secondary to opioid overdose, administer an opioid antagonist.
Because the duration of opioid reversal is expected to be less than the duration of action of codeine in acetaminophen and codeine phosphate tablets, carefully monitor the patient until spontaneous respiration is reliably reestablished. If the response to an opioid antagonist is suboptimal or only brief in nature, administer additional antagonist as directed by the product’s prescribing information.
In an individual physically dependent on opioids, administration of the recommended usual dosage of the antagonist will precipitate an acute withdrawal syndrome. The severity of the withdrawal symptoms experienced will depend on the degree of physical dependence and the dose of the antagonist administered. If a decision is made to treat serious respiratory depression in the physically dependent patient, administration of the antagonist should be begun with care and by titration with smaller than usual doses of the antagonist.
Gastric decontamination with activated charcoal should be administered just prior to N-acetylcysteine (NAC) to decrease systemic absorption if acetaminophen ingestion is known or suspected to have occurred within a few hours of presentation.
Serum acetaminophen levels should be obtained immediately if the patient presents 4 hours or more after ingestion to assess potential risk of hepatotoxicity; acetaminophen levels drawn less than 4 hours post-ingestion may be misleading. To obtain the best possible outcome, (NAC) should be administered as soon as possible where impending or evolving liver injury is suspected. Intravenous NAC may be administered when circumstances preclude oral administration.
Vigorous supportive therapy is required in severe intoxication. Procedures to limit the continuing absorption of the drug must be readily performed since the hepatic injury is dose-dependent and occurs early in the course of intoxication.
Use the lowest effective dosage for the shortest duration consistent with individual patient treatment goals (see WARNINGS).
Initiate the dosing regimen for each patient individually, taking into account the patient’s severity of pain, patient response, prior analgesic treatment experience, and risk factors for addiction, abuse, and misuse (see WARNINGS).
Monitor patients closely for respiratory depression, especially within the first 24 to 72 hours of initiating therapy and following dosage increases with acetaminophen and codeine phosphate tablets and adjust the dosage accordingly (see WARNINGS).
Discuss the availability of naloxone for the emergency treatment of opioid overdose with the patient and caregiver and assess the potential need for access to naloxone, both when initiating and renewing treatment with acetaminophen and codeine phosphate tablets (see WARNINGS, Life-Threatening Respiratory Depression; PRECAUTIONS, Information for Patients/Caregivers).
Inform patients and caregivers about the various ways to obtain naloxone as permitted by individual state naloxone dispensing and prescribing regulations (e.g., by prescription, directly from a pharmacist, or as part of a community-based program).
Consider prescribing naloxone, based on the patient’s risk factors for overdose, such as concomitant use of CNS depressants, a history of opioid use disorder, or prior opioid overdose. The presence of risk factors for overdose should not prevent the proper management of pain in any given patient (see WARNINGS, Addiction, Abuse, and Misuse, Life-Threatening Respiratory Depression, and Risks from Concomitant Use with Benzodiazepines or Other CNS Depressants).
Consider prescribing naloxone when the patient has household members (including children) or other close contacts at risk for accidental ingestion or overdose.
Initiating Treatment with Acetaminophen and Codeine Phosphate Tablets
Dosage should be adjusted according to severity of pain and response of the patient. However, it should be kept in mind that tolerance to codeine can develop with continued use and that the incidence of untoward effects is dose related. Adult doses of codeine higher than 60 mg are associated with an increased incidence of adverse reactions and are not associated with greater efficacy.
The usual adult dosage is:
Acetaminophen and Codeine Phosphate Tablets (codeine 30 mg and acetaminophen 300 mg): Take 1 to 2 tablets every 4 hours as needed for pain.
| || |
30 mg to 60 mg
300 mg to 1,000 mg
The prescriber must determine the number of tablets per dose, and the maximum number of tablets per 24 hours, based upon the above dosage guidance. This information should be conveyed in the prescription.
There is inter-patient variability in the potency of opioid drugs and opioid formulations. Therefore, a conservative approach is advised when determining the total daily dosage of acetaminophen and codeine phosphate tablets. It is safer to underestimate a patient’s 24-hour acetaminophen and codeine phosphate tablets dosage than to overestimate the 24-hour acetaminophen and codeine phosphate tablets dosage and manage an adverse reaction due to overdose.
Individually titrate acetaminophen and codeine phosphate tablets to a dose that provides adequate analgesia and minimizes adverse reactions. Continually reevaluate patients receiving acetaminophen and codeine phosphate tablets to assess the maintenance of pain control and the relative incidence of adverse reactions, as well as monitoring for the development of addiction, abuse, or misuse (see WARNINGS). Frequent communication is important among the prescriber, other members of the healthcare team, the patient, and the caregiver/family during periods of changing analgesic requirements, including initial titration.
If the level of pain increases after dosage stabilization, attempt to identify the source of increased pain before increasing the acetaminophen and codeine phosphate tablets dosage. If unacceptable opioid-related adverse reactions are observed, consider reducing the dosage. Adjust the dosage to obtain an appropriate balance between management of pain and opioid-related adverse reactions.
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.